It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Spinal Cord Disorders Message Board


Spinal Cord Disorders Board Index


Donna,
I had a similar experience during one of my procedures - the "lightning bolt down the side" feeling. It was shocking in more ways than one, as I'd had the same procedure about 18 months earlier with no problems.

I was laying there, half-dozing, barely aware of anything or anyone around me, and suddenly felt this amazing jolt down my entire right side. It hurt like heck and I shouted something like, "What the $#&*)@& was [I]that[/I]?" and everyone was trying to calm me down. Then it happened again and I said more bad words and they hustled me out to recovery.

I attributed my experience to not enough medication, as I should have been completely 'out' during the procedure and definitely was not. The first time I'd had this done, I conked out in the room before the shot and woke up in recovery.

When I asked my doctor (not the PM doc who gave me the shot) about that experience, he said it was an indication that the nerves were extremely inflamed. Something in the injection (I can't remember what) is actually an irritant and can have that temporary (thank goodness) 'fire' effect when it first touches the inflamed surfaces. He expressed no surprise at my story. I'm not a doctor, of course, but it sounded plausible to me. The needle should never, ever actually touch your spinal cord.

That particular injection experience actually made my pain [I]worse[/I]. However, believe it or not, I went back for yet another injection, my third, about six weeks after that, although to a different PM doctor. That one went very well; i.e., I was knocked out and didn't feel a thing during the procedure and had some relief afterwards.

To my knowledge, I did not have any long-lasting effect from the 'bad' episode. However, I had surgery not too long after the third injection, so it's hard to say.

I don't know why you'd want to 'wait a couple of years' for surgery if you are in so much pain right now. There will always be something new on the horizon - artificial discs, dissolving discs, and who knows what else that we can't even imagine right now. Or maybe you can find another surgeon who is doing clinical trials on one of the artificial discs, though there is always the possibility that you would not be a suitable candidate.

I'm not sure what you meant when you said that the new MRI showed "some damage in the area of the epidural". If you think the injection did actual, physical damage, I'd definitely be looking for a new doctor and maybe a lawyer, too. Besides, a doctor who tells you that "the pain is in your head" and acts like you are crazy doesn't sound like someone who has your best interests in mind anyway.

Hope you get some relief and are feeling better soon.
Donna,

I'm sorry I didn't reply sooner. I have been away.

The symptoms you describe are not normal. There can be some pain and shock initially when the injection is done, but it should subside quickly. I don't want to scare you, but I would be concerned if the needle got close to the spinal cord as you say your surgeon told you. It's possible that this nerve was highly agravated, but it is also possible that the needle went where it wasn't suposed to.

I would advise you to go back to your GP (referring doctor), and ask him to allow you to get a second opinion, particularly if you are still experiencing pain. Explain the proceedure and results in detail to the second doc.

Dennis





All times are GMT -7. The time now is 04:15 AM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!